Where would you like
to share this page?

Drugs: an alarming trend among young people

Arrière-plan

April 5, 2024 Addictions

Parents

Par L'équipe de Nomade

Substance analysis and supervised consumption service

Have you heard of Lean? This new trend, which is particularly popular with young people, carries a significant risk of overdose. Indeed, it is difficult to know the exact concentration as well as the components of this mixture.

What is Lean?

Lean usually refers to a sugary drink containing a mixture of cough syrup and codeine. The latter is a drug in the category of opioids. As a medicine, codeine syrup is used to reduce coughing and for its pain-relieving action. It is usually available by prescription only because it poses a risk of addiction as well as overdose.

The Risks and Effects of Lean

Illicitly acquired Lean poses an additional risk of overdose since, unlike pharmaceuticals, the dosage of counterfeit codeine is not controlled. In addition, opioids other than codeine could be found in Lean. Substances such as fentanyl and nitazenes have been found in Lean bottles. These products are more potent than codeine and greatly increase the risk of overdose, especially among users who are not addicted to opioids.  

Several bottles of lean containing other substances often attempt to mimic real bottles of codeine syrup. Although the packaging can be confusing, it is important to have your substances checked before consuming them since counterfeits are very similar to pharmaceuticals.

The effects associated with Lean are the same as for other opioids, including sedation, euphoria, pain relief, and confusion. The effects are usually felt for 20 to 60 minutes and can last up to 3 hours. When consumed in high doses, effects may include drowsiness, headache, slowed breathing, nausea, and vomiting.

Potential overdoses associated with mixtures

It is strongly recommended that you do not use multiple substances at the same time. Mixing substances, for example with alcohol, greatly increases the depressant effect of codeine and can cause an overdose in the user.

During an overdose, the breathing rate will gradually decrease until breathing stops completely.

If nothing is done, the heart can stop beating too.

Warning signs of an overdose are:

  • Extreme fatigue
  • Snoring or moaning noise
  • Miosis (contracted pupil)
  • Bluish fingers and lips
  • Unconsciousness

Limiting the risk of overdose

However, there are some measures that can be taken to limit the risk of overdose. We recommend, among other things, not to use alone, to have your substance screened by a qualified organization, to consume smaller doses, and to obtain naloxone. 

Naloxone is a safe and effective antidote for opioid overdoses. It is available free of charge at pharmacies and many community organizations. This antidote can temporarily reverse the effects of opioids while waiting for paramedics to arrive.

Organizations that distribute naloxone are usually available to answer your questions about overdoses and may even train you on how to use the antidote effectively.

References

PsychonautWiki, Codeine
Best Drug and Alcohol rehab Tampa Florida, What is lean?
American Addiction Centers, Cough syrup with codeine abuse, also known as Lean and Purple Drank